Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (40)

1 - 20 of 40 WebM&M Case Studies

A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved. The commentary discusses risk factors and consequences of latex allergy in hospital and operating room settings, common latex products that trigger allergic reactions  and hospital safety practices that can limit the risk of latex exposure.

Take the Quiz
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
Nam K Tran, PhD, HCLD (ABB), FAACC and Ying Liu, MD| February 26, 2020
This commentary involves two separate patients; one with a missing lab specimen and one with a mislabeled specimen. Both cases are representative of the challenges in obtaining and appropriately tracking lab specimens and the potential harms to patients. The commentary describes best practices in managing lab specimens.
by Kristin E. Sandau, PhD, RN, and Marjorie Funk, PhD, RN| April 1, 2019
An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died. Although the telemetry technician had recognized progressive bradycardia and called the hospital floor several minutes before the code, he was placed on hold because the nurse was busy with another patient. While he was holding, he observed worsening bradycardia, eventually transitioning to asystole, and tried to redial the unit, but no one answered.
Clinton J. Coil, MD, MPH, and Mallory D. Witt, MD| September 1, 2017
A woman developed sudden nausea and abdominal distension after undergoing inferior mesenteric artery stenting. The overnight intern forgot to follow up on her abdominal radiograph, which resulted in a critical delay in diagnosing acute mesenteric artery dissection and bowel infarction.
Casey A. Cable, MD; David J. Murphy, MD, PhD; and Greg S. Martin, MD, MSc| September 1, 2017
For an older patient presenting with upper back pain and faint bilateral crackles, physicians misinterpreted a negative sepsis screen as a negative infection screen and delayed antibiotic treatment for pneumonia. The patient developed worsened hypoxemia, hypotension, delirium, and progressive organ failure.
Sarah Doernberg, MD, MAS| July 1, 2017
A woman was discharged with instructions to complete an antibiotic course for C. difficile. The same day, the microbiology laboratory notified the patient's nurse that her blood culture grew Listeria monocytogenes, a bacterium that can cause life-threatening infection. However, the result was not communicated to the medical team prior to discharge.
Jonathan R. Genzen, MD, PhD, and Heather N. Signorelli, DO| March 1, 2015
After presenting to the emergency department, a woman with chest pain was given nitroglycerine and a so-called GI cocktail. Her electrocardiogram was unremarkable, and she was scheduled for a stress test the next morning. A few minutes into the stress test, the patient collapsed and went into cardiac arrest.
Jeanne M. Farnan, MD, MHPE; and Vineet M. Arora, MD, MAPP| May 1, 2012
Inadequate signout to the members of the night float team prevented them from appreciating a patient's mental status changes. Found comatose by the weekend cross-coverage team, the patient had a prolonged ICU stay.
Vanitha Janakiraman Mohta, MD| February 1, 2012
A pregnant woman with new onset hypertension and proteinuria was admitted to the hospital for further testing. Test results for a 24-hour urine collection were initially reported as normal in the electronic medical record, and discharge planning was begun. However, a later amended report showed the results were elevated and abnormal, confirming a diagnosis of preeclampsia.
Eugene Litvak, PhD, and Sarah A. Bernheim| November 1, 2011
Following hospitalization for suicidality, a woman was discharged to the care of her outpatient psychiatrist, a senior resident who was about to graduate. At her last visit in June before the year-end transfer, the patient was unable to schedule a follow-up visit because the new residents' schedules were not yet in the system. The delay in care had deadly consequences.
John Q. Young, MD, MPP| July 1, 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Richard Rothman, MD, PhD; Sahael Stapleton, MD| May 1, 2011
An emergency department worker develops chicken pox following an exposure during one of his shifts.
Annie Wong-Beringer, PharmD| December 1, 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
Chase Coffey, MD, MS| November 1, 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
Rainu Kaushal, MD, MPH; Erika Abramson, MD | August 1, 2009
The theophylline dose of a patient admitted for COPD exacerbation and pneumonia is doubled, and he develops atrial flutter with a rapid ventricular response, chest pain, and increased shortness of breath.
Jill R. Scott-Cawiezell, RN, PhD| July 1, 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
Nita S. Kulkarni, MD; Mark V. Williams, MD| May 1, 2008
An elderly patient seen in his primary care physician's office was stable but had a suspected heart failure exacerbation. The PCP chose to admit the patient directly to the hospital, to avoid a long emergency department stay. While in the admitting office awaiting an available bed, the patient deteriorated.
Debra Gerardi, RN, MPH, JD| December 1, 2007
An inpatient missing from his room is found several hours later outside the emergency department. Despite having arrived at the ED in a hospital gown with an inpatient ID bracelet, the patient is treated in the ED and discharged.